Mississippi, 2011Flash Flood and Damaging Winds in Mississippi, July 13, 2011
July 13, 2011 · NWS MEG · 3 events in 2 counties and zones
A cold front moved through the Mid-South on July 13th, 2011. The combination of the front and daytime heating produced showers and thunderstorms across North Mississippi during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Mid-South on July 13th, 2011. The combination of the front and daytime heating produced showers and thunderstorms across North Mississippi during the afternoon and evening hours. Some storms became severe producing damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 13, 2:39 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 13, 2:39 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT WED JUL 13 2011
.DISCUSSION...FORECAST FOCUS ON THUNDERSTORM POTENTIAL FOR THE
REMAINDER OF THE DAY...THEN ON HEAT AND MORE STORMS INTO THE
WEEKEND.
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
A CONTAMINATED ENVIRONMENT LEFT FROM THE OUTFLOWS OF THIS MORNING
HAVE KEPT THINGS RATHER STABLE THIS AFTERNOON. A FEW STORMS HAVE
POPPED UP OVER ARKANSAS...BUT THESE ARE FEW AND FAR BETWEEN. OTHER
STORMS HAVE FIRED ON THE INITIAL OUTFLOW BOUNDARY NOW SOUTH OF
TUPELO. THE REST OF THE MIDSOUTH IS MOSTLY SUNNY AND SEASONABLY
HOT. ONCE THE OUTFLOW MAKES IT BEYOND CLARKSDALE AND COLUMBUS THIS
AFTERNOON...HEAT INDEX READINGS WILL FALL BELOW 110. THUS...WILL
DOWNGRADE THE EXCESSIVE HEAT WARNING TO A HEAT ADVISORY FOR THE
REST OF NORTHERN MISSISSIPPI.
SINCE STORMS HAVEN/T REALLY FIRED YET...I CAN/T SEE THEM FIRING AS
THE AFTERNOON DRAWS LONGER AND THE SUN BEGINS TO SET. THUS HAVE
REDUCED POPS EVERYWHERE EXCEPT ACROSS ARKANSAS WHERE THE MOST
ACTIVITY HAS BEEN.
REMNANT BOUNDARIES LEFT IN PLACE AS UPPER RIDGE RETROGRADES AND
REALLY BUILDS OVER THE PLAINS FOR LATE WEEK SHOULD BRING
RELATIVELY COOLER TEMPERATURES AND CHANCES FOR THUNDERSTORMS
THURSDAY AND FRIDAY. DEW POINTS ARE EXPECTED TO CREEP UPWARD AGAIN
ALONG THE NEARLY WASHED OUT BOUNDARY ACROSS THE SOUTH AND WESTERN
AREAS THURSDAY. THIS WILL KEEP HEAT INDICES AOA 105 SO WILL EXTEND
THE HEAT ADVISORY THROUGH 7 PM THURSDAY.
.LONG TERM...SATURDAY THROUGH WEDNESDAY.
THE 500 MB RIDGE WILL BUILD SIGNIFICANTLY OVER THE CENTRAL PLAINS
THIS WEEKEND...TO THE TUNE OF 600 DAM. THE MIDSOUTH WILL BE ON THE
SOUTHERN PERIPHERY OF THIS RIDGE. CHANCES FOR STORMS WILL CONTINUE
SATURDAY...BUT WILL LIKELY TAPER OFF BY SUNDAY AND EARLY NEXT WEEK
WHEN THE RIDGE REACHES PEAK INTENSITY. BEST CHANCES FOR ANY
ACTIVITY THIS WEEKEND AND EARLY NEXT WEEK WILL BE ACROSS THE
SOUTH...OR TO THE SOUTH.
DESPITE 594 DAM HEIGHTS OVER THE MIDSOUTH AND 1000-500 MB
THICKNESSES OF 579-582 DAM...925 MB TEMPS ARE RELATIVELY COOL IN
THE MID 20S C. THEREFORE WAS A BIT CAUTIOUS ON HIGH TEMPS FOR THIS
PERIOD - KEEPING THEM ON THE LOW SIDE OF GUIDANCE. EVEN MID 90S
MAY BE TOO HIGH IN PLACES. BY THE MIDDLE OF NEXT WEEK THE RIDGE
WILL BEGIN TO BUILD A BIT FURTHER SOUTH AND THE THERMAL RIDGE OVER
THE SOUTHERN PLAINS THROUGH THE LOWER GREAT LAKES WILL ALSO SETTLE
OVER THE OHIO VALLEY TUESDAY THROUGH THURSDAY. THUS...HIGHS WILL
LIKELY RETURN TO THE UPPER 90S OR A BIT ABOVE 100 ESPECIALLY
ACROSS THE NORTH DURING THIS TIME. DEW POINTS THROUGH THE LONG
RANGE WILL REMAIN IN THE LOW TO MID 70S...SO HEAT INDICES WILL
NEED TO BE WATCHED AND ESPECIALLY IF HIGH TEMPS ARE A BIT HIGHER
THAN CURRENTLY ANTICIPATED. HEAT ADVISORIES AND HEAT WARNINGS ARE
MORE LIKELY AGAIN BY THE MIDDLE OF NEXT WEEK. LOW TEMPERATURES
THROUGH THE PERIOD SHOULD REMAIN SEVERAL DEGREES ABOVE AVERAGE.
BORGHOFF
&&
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS ARE EXPECTED AT ALL SITES DURING THE NEXT 24 HOURS.
A LARGE OUTFLOW BOUNDARY HAS MOVED ACROSS THE REGION...STABILIZING
THE ATMOSPHERE BEHIND THE BOUNDARY. STORMS HAVE DEVELOPED AHEAD OF
THE OUTFLOW NEAR KTUP...SO HAVE MENTIONED VCTS AT KTUP FOR THIS
AFTERNOON. KMEM...KMKL...AND KJBR WILL MOST LIKELY NOT SEE STORMS
DURING THE AFTERNOON HOURS...HOWEVER I CAN NOT TOTALLY RULE OUT
STORMS. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS ARKANSAS
LATER THIS EVENING AND TONIGHT. HAVE MENTIONED THUNDERSTORMS AT KJBR BUT
HAVE ONLY MENTIONED VCTS AT KMEM AND CB AT KMKL AND KTUP.
CONFIDENCE IS LOW WITH RESPECT TO TIMING AND COVERAGE OF
PRECIPITATION DUE TO MODEL INCONSISTENCIES AND LACK OF DEVELOPMENT
SO FAR THIS AFTERNOON. PREVAILING WINDS WILL BE LIGHT AND FROM THE
NORTH AT ALL SITES.
RRH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 77 94 77 94 / 40 40 20 20
MKL 73 93 72 93 / 30 30 20 20
JBR 75 90 74 95 / 40 40 20 20
TUP 76 97 76 95 / 30 40 20 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR CRITTENDEN-CROSS-LEE
AR-PHILLIPS-ST. FRANCIS.
MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR BENTON MS-CALHOUN-
CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
TIPPAH-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR SHELBY.
&&Hazardous weather outlook, Jul 13, 2:49 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT WED JUL 13 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
349 PM CDT WED JUL 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR AREAS SOUTH OF A LINE FROM CHERRY
VALLEY ARKANSAS TO MEMPHIS TO BOONEVILLE MISSISSIPPI.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING WITH
GUSTY WINDS THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HEAT ADVISORY CONTINUES THROUGH THURSDAY AFTERNOON SOUTH OF A LINE
FROM CHERRY VALLEY ARKANSAS TO MEMPHIS TO BOONEVILLE MISSISSIPPI.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE
MID SOUTH THURSDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN ON
THURSDAY.
BORGHOFF
In the hours before
Special weather statement, Jul 13, 11:57 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1257 PM CDT WED JUL 13 2011
MSZ016-017-131830-
LEE MS-ITAWAMBA MS-
1257 PM CDT WED JUL 13 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...
WESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
EASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES WEST OF MANTACHIE AT 1257 PM CDT...MOVING SOUTH AT 15 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ITAWAMBA AND LEE COUNTIES...INCLUDING LOCATIONS NEAR
TOMBIGBEE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3417 8838 3414 8869 3443 8870 3445 8848
TIME...MOT...LOC 1757Z 353DEG 15KT 3433 8858
Special weather statement, Jul 13, 1:41 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT WED JUL 13 2011
MSZ017-024-132015-
MONROE MS-ITAWAMBA MS-
241 PM CDT WED JUL 13 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...
SOUTH CENTRAL ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
MONROE COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS UP
TO 50 MPH WAS LOCATED OVER AMORY AT 241 PM CDT...MOVING SOUTH AT 10
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ITAWAMBA AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR
ABERDEEN AND AMORY...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3386 8823 3381 8823 3379 8824 3374 8856
3407 8862 3412 8832 3392 8822 3386 8822
TIME...MOT...LOC 1941Z 339DEG 10KT 3400 8845
RRHSpecial weather statement, Jul 13, 3:29 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT WED JUL 13 2011
MSZ013-021-022-132145-
YALOBUSHA MS-LAFAYETTE MS-CALHOUN MS-
429 PM CDT WED JUL 13 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTH CENTRAL LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES WEST OF BANNER AT 430 PM CDT. THE STORM WAS NEARLY STATIONARY.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...LAFAYETTE AND YALOBUSHA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
&&
LAT...LON 3394 8942 3405 8962 3421 8949 3409 8932
TIME...MOT...LOC 2130Z 040DEG 1KT 3408 8948
Thunderstorm Wind, Panola
- When
- July 13, 5:10 PM CST to 5:20 PM CST
- Where
- Panola County, 4.05 mi NNE of Bluff Spgs to 4.33 mi NE of Bluff Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.402, -89.787
Straight line winds produced extensive damage to a marina near Black Jack Point on Sardis Lake. Several boats were removed from their moorings and capsized.
Thunderstorm Wind, Lafayette
- When
- July 13, 5:25 PM CST to 5:30 PM CST
- Where
- Lafayette County, Oxford to 3.02 mi ESE of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -89.520
Straight line winds blew off and destroyed an add-on roof that was attached to a mobile home.
Flash Flood, Panola
- When
- July 13, 6:15 PM CST to 7:45 PM CST
- Where
- Panola County, Crenshaw to Glenville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -90.200
Heavy rain over Panola County, which lasted a couple of hours, produced flash flooding across the county. Multiple county roads were flooded including Springport Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Colorado, July 13, 20112 injured · $165 million · 4.5 in hail · 36 events
- Tornadoes and Hail in Nebraska, July 13 to 14, 2011$5.1 million · EF0 · 11 events
- Flash Flooding and Hail in Arkansas, July 13, 2011$460,000 · 1.5 in hail · 23 events
- Damaging Winds and Lightning Strike in Arkansas, July 13, 2011$205,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Georgia, July 13, 2011$142,000 · 1.5 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, July 13, 20113 injured · $30,000 · 50 kt wind · 13 events
- Damaging Winds in Virginia, July 13, 2011$52,000 · 61 kt wind · 23 events
- Hail and Damaging Winds in South Carolina, July 13, 2011$79,000 · 60 kt wind · 13 events
- Wildfire in Texas, July 13 to 15, 20111 injured · $72,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 13, 2011$37,000 · 1 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 13, 2011$27,000 · 1.25 in hail · 10 events
- Flash Flooding and Hail in Alabama, July 13 to 15, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332962, 332966, 332958.